Texas, 2008

Ice Storm in Texas, February 15 to 16, 2008

February 15 to 16, 2008 · NWS LUB · 1 event in 1 county or zone

Freezing rain and freezing drizzle resulted in localized, but significant, accumulations of ice over portions of the northern South Plains. Weather spotters near Hale Center (Hale County) reported one quarter inch ice accumulations on many surfaces.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Freezing rain and freezing drizzle resulted in localized, but significant, accumulations of ice over portions of the northern South Plains. Weather spotters near Hale Center (Hale County) reported one quarter inch ice accumulations on many surfaces. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 15, 9:52 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 15, 9:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
952 PM CST FRI FEB 15 2008

.UPDATE...
MADE SOME MINOR CHANGES TO TEMPERATURES OVERNIGHT AS IT APPEARS
THAT MUCH OF THE CWA HAS DECREASED VERY CLOSE TO WHAT SHOULD BE
THE LOWS. MOST WEST TEXAS MESONET SITES ARE SHOWING TEMPERATURES
STEADY AND A FEW STATIONS A VERY GRADUAL WARMING TREND JUST ABOVE
THE SURFACE. THIS ALONG WITH THE EXPANSION OF THE CONVECTION FROM
THE CONCHO VALLEY INTO THE SOUTHERN ROLLING PLAINS INDICATE THAT
THE WARM ADVECTION THAT WAS ANTICIPATED IS ACTUALLY OCCURRING.

BEYOND THE MINOR TWEAKS IN TEMPERATURES THE CURRENT FORECAST WAS
RELATIVELY UNCHANGED. THE AMOUNT OF ICE WILL ALL HINGE ON HOW LONG
PORTIONS OF THE SOUTH PLAINS REGION CAN REMAIN BELOW FREEZING. IF
WE DO NOT SEE TEMPERATURES DIP BELOW 30 FOR AN EXTENDED PERIOD OF
TIME THEN THE REGION MAY BE ABLE TO AVOID SIGNIFICANT ICING. STILL
TOO CLOSE TO CALL SO WILL LEAVE THE WARNING AND ADVISORY IN THE CURRENT
CONFIGURATION.

&&

.PREV DISCUSSION...(ISSUED AT 811 PM CST)
FIRST WEAKER WAVE HAS NOW CLEARED THE CWA WITH CONVECTION LOCATED
FROM WEST OF OKLAHOMA CITY SOUTHWARD TO THE MINERAL WELLS AREA. WE
ARE NOW WATCHING THE MAIN ENERGY ASSOCIATED WITH THE UPPER LOW
THAT IS LOCATED OVER SOUTHERN ARIZONA. THE NOISE OF THE 5H JET IS
NOW MOVING INTO THE PERMIAN BASIN WITH CLOUD TOP TEMPERATURES
COOLING OVER SOUTHEAST NEW MEXICO AS LIFT IS BEING ENHANCED. MOST
OF THE MIDDLE LEVEL CLOUD COVER THAT IS DEVELOPING WITH THE LIFT
ASSOCIATED WITH THE JET IS LOCATED AT OR ABOVE 12000 FT. LOOKING
AT THE 00Z MIDLAND SOUNDING WOULD SUPPORT THESE CLOUDS AT THAT
LEVEL. WE SHOULD BEGIN TO SEE INCREASING RADAR ECHOES OVER THE
REGION AS WE SATURATE A LEVEL BETWEEN 800 AND 600 MB. THIS SHOULD
ONLY TAKE A COUPLE HOURS AS THE LIFT INCREASES. SO BY 10 PM OR SO
WE SHOULD SEE SOME DECENT PRECIPITATION REACHING THE
SURFACE...ESPECIALLY ACROSS THE SOUTHWESTERN SOUTH PLAINS.

THERE IS STILL SOME ROOM FOR WET BULB COOLING AT THE LOWER LEVELS
SO WE BELIEVE THE INITIAL PRECIPITATION TYPE WILL BE FREEZING RAIN
NORTHEAST OF A CVS TO ANTON TO ODONNELL LINE. SOIL TEMPERATURES AT
MOST LOCATIONS ARE IN THE 40S. THIS COULD LEAD TO SOME ICE ON A
FEW BRIDGES/OVERPASSES AND ON WINDSHIELDS FROM 10 PM THROUGH
AROUND 2 AM. WE WILL THEN HAVE TO WATCH FOR THE CONVECTIVE
POTENTIAL FOR OUR SOUTHEASTERN COUNTIES...LOOKS LIKE IT IS
CURRENTLY STARTING IN THE SWEETWATER TO SAN ANGELO REGION. AT
THIS TIME IT APPEARS THAT THUNDERSTORMS MAY DEVELOP NEAR A POST TO
CHILDRESS LINE AND MOVE RAPIDLY EASTWARD. CANT COMPLETELY RULE OUT
SOME SMALL HAIL OR EVEN A QUICK BURST OF SLEET ALONG AND EAST OF
THE POST TO CHILDRESS LINE.

THE ONE THING THAT DOES LOOK CERTAIN AT THIS TIME IS THAT THE
SOUTH PLAINS REGION WILL SEE PRECIPITATION...THE PRECIPITATION
TYPE IS STILL THE VERY DIFFICULT TASK FOR US OVER THE NEXT SEVERAL
HOURS. AT THIS TIME WE WILL MAKE NO CHANGES TO THE CURRENT
WARNING AND ADVISORY.

THANKS FOR THE COORDINATION MAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  33  28  50  23 /  80  80  50  10  10
TULIA         29  33  28  50  26 /  80  80  50  10  10
PLAINVIEW     30  35  29  50  26 /  80  80  50  10  10
LEVELLAND     31  39  30  53  26 /  70  60  30  10  10
LUBBOCK       30  37  31  53  28 /  70  70  40  10  10
BROWNFIELD    31  40  33  55  26 /  70  60  20  10  10
CHILDRESS     33  34  31  51  30 /  80  90  60  10  10
SPUR          30  35  32  53  30 /  70  80  40  10  10
ASPERMONT     30  35  32  53  33 /  70  80  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR THE
FOLLOWING ZONES: TXZ036>038-042>044.

WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR THE FOLLOWING
ZONES: TXZ021>035-039>041.

&&

18/23
Hazardous weather outlook, Feb 15, 3:08 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
308 PM CST FRI FEB 15 2008

TXZ021>044-162115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
308 PM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT AND INTO
SATURDAY MORNING OVER THE SOUTHEASTERN SOUTH PLAINS AND THE SOUTHERN
LOW ROLLING PLAINS. ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL
PRESENT A THREAT OF LARGE HAIL...GENERALLY UP TO NICKEL SIZE.

WINTER WEATHER

THE THREAT FOR ACCUMULATING WINTER PRECIPITATION WILL INCREASE
OVERNIGHT...AND INTO SATURDAY MORNING. ACCUMULATING SNOWFALL IS
POSSIBLE OVER THE WESTERN SOUTH PLAINS AND THE EXTREME
SOUTHEASTERN PANHANDLE...WHILE MORE WIDESPREAD ACCUMULATIONS OF
SLEET...OR ICE FROM FREEZING RAIN ARE EXPECTED OVER MUCH OF THE
AREA. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL
WILL PERSIST THROUGH EARLY SATURDAY. IN ADDITION...THE PROBABILITY
OF ACCUMULATING WINTER PRECIPITATION ALSO WILL EXIST THROUGH AT
LEAST MIDDAY. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT.

THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER WILL DECREASE
SUNDAY...AND NO ADDITIONAL HAZARDS ARE EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LOCAL OFFICIALS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE
FOR A VARIETY OF WEATHER HAZARDS THROUGH SATURDAY. PLEASE MONITOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Hale

When
February 15, 10:00 PM CST to February 16, 8:00 AM CST
Where
Hale forecast zone
Reported by
Broadcast Media
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77932.